Alert archive / Kansas / High Wind Warnings in 2025

High Wind Warning 4, NWS Wichita, KS

May 20, 20255 counties in Kansas

NWS Wichita, KS issued this high wind warning at May 20, 2025, 12:39 AM CDT for 5 counties in Kansas. It was in force for 2 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 20, 2025, 12:39 AM CDT (05:39 UTC)
Expired
May 20, 2025, 3:00 AM CDT
In force
2 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Harvey County, KS, Kingman County, KS, Reno County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 21 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 12:55 AM CDTTSTM WND DMG3 E Goddard, KSDelayed report of a 3-foot diameter Cottonwood tree uprooted on Prairie Sunset Trail east of Goddard. Tree estimated 60 feet tall.
May 20, 1:03 AM CDTNON-TSTM WND GST 721 Sse Wichita Eisenhowe, KSASOS station KICT Wichita Eisenhower Airport.
May 20, 1:03 AM CDTNON-TSTM WND DMGWichita Eisenhower Airp, KSDelayed report. Several reports of large limbs downed across the Wichita Metro.
May 20, 1:20 AM CDTNON-TSTM WND DMGAndover, KSDelayed report. Some tree limbs downed across the city, received via social media.
May 20, 1:33 AM CDTNON-TSTM WND GST 663 N Augusta, KSMesonet station FW9155 Augusta.
May 20, 1:46 AM CDTNON-TSTM WND GST 61Mcconnell Air Force Bas, KSDelayed report.
May 20, 1:55 AM CDTNON-TSTM WND GST 633 Se El Dorado, KSAWOS station KEQA El Dorado Memorial Airpt.
May 20, 2:40 AM CDTNON-TSTM WND DMG1 Nne Augusta, KSOne broken power pole, 2-4 inch diameter tree limbs down, and damaged fencing.
May 20, 2:40 AM CDTNON-TSTM WND DMG1 Nne Augusta, KSOne broken power pole, multiple 2-4 inch diameter tree limbs down, and damaged fencing.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
2465 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

440 
WWUS73 KICT 200539
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1239 AM CDT Tue May 20 2025

KSZ067-068-082-083-200800-
/O.NEW.KICT.HW.W.0004.250520T0539Z-250520T0800Z/
Reno-Harvey-Kingman-Sedgwick-
Including the cities of Park City, Hutchinson, Haysville, Newton,
Valley Center, Kingman, Derby, Wichita, and Bel Aire
1239 AM CDT Tue May 20 2025

...HIGH WIND WARNING IN EFFECT UNTIL 3 AM CDT EARLY THIS MORNING...

* WHAT...Northwest winds around 40 mph with gusts up to 70 mph.

* WHERE...Harvey, Kingman, Reno, and Sedgwick Counties.

* WHEN...Until 3 AM CDT early this morning.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

Cuellar
2 follow-up statements
915 
WWUS73 KICT 200701
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
201 AM CDT Tue May 20 2025

KSZ069-200815-
/O.EXA.KICT.HW.W.0004.000000T0000Z-250520T0800Z/
Butler-
Including the cities of Andover, El Dorado, Augusta, and Rose
Hill
201 AM CDT Tue May 20 2025

...HIGH WIND WARNING IN EFFECT UNTIL 3 AM CDT EARLY THIS MORNING...

* WHAT...Northwest winds around 10 mph.

* WHERE...Butler County.

* WHEN...Until 3 AM CDT early this morning.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

KSZ067-068-082-083-200815-
/O.CON.KICT.HW.W.0004.000000T0000Z-250520T0800Z/
Reno-Harvey-Kingman-Sedgwick-
Including the cities of Hutchinson, Kingman, Bel Aire, Haysville,
Valley Center, Park City, Wichita, Derby, and Newton
201 AM CDT Tue May 20 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM CDT EARLY THIS 
MORNING...

* WHAT...Northwest winds around 15 mph with gusts up to 25 mph.

* WHERE...Harvey, Kingman, Reno, and Sedgwick Counties.

* WHEN...Until 3 AM CDT early this morning.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

Davis
490 
WWUS73 KICT 200715
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
215 AM CDT Tue May 20 2025

KSZ067>069-082-083-200815-
/O.CON.KICT.HW.W.0004.000000T0000Z-250520T0800Z/
Reno-Harvey-Butler-Kingman-Sedgwick-
Including the cities of Andover, Hutchinson, Bel Aire, El Dorado,
Haysville, Rose Hill, Valley Center, Derby, Park City, Augusta,
Wichita, Kingman, and Newton
215 AM CDT Tue May 20 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM CDT EARLY THIS 
MORNING...

* WHAT...Northwest winds around 40 mph with gusts up to 60 mph.

* WHERE...Butler, Harvey, Kingman, Reno, and Sedgwick Counties.

* WHEN...Until 3 AM CDT early this morning.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

Davis

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this high wind warning went out at May 20, 12:29 AM CDT, 10 minutes earlier. Its key messages:

  • Severe thunderstorm potential this afternoon-evening.
  • Quiet weather Tuesday-Thursday.
  • More active weather possible Thursday night through early next week.
Area forecast discussion, May 20, 12:29 AM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1229 AM CDT Tue May 20 2025

.KEY MESSAGES...

- Severe thunderstorm potential this afternoon-evening.

- Quiet weather Tuesday-Thursday.

- More active weather possible Thursday night through early next
  week.

&&

.DISCUSSION...
Issued at 216 PM CDT Mon May 19 2025

SEVERE STORM POTENTIAL THIS AFTERNOON-EVENING:

Scattered to numerous thunderstorms are expected this afternoon and
evening, as a dryline/cold front combo sharpens near the I-135
corridor, and a deep upper trough approaches from the west. Ample
effective deep layer shear of 50-60 kts and very strong buoyancy
upwards of 3000-4000 J/kg will support the potential for severe
storms, capable of very large hail, damaging winds, and a few
tornadoes. Thinking areas generally along/east of a line extending
from Salina to Hutchinson to Anthony have the greatest potential for
storms.

Deep layer shear vectors have a strong parallel component to the
dryline/cold front, in addition to more pronounced upper forcing and
stout mid-level cooling approaching from the west. Consequently,
storm mode may tend to be a bit messier, with the potential for
several storms close together and associated storm mergers, which
could tend to limit the number of storms capable of higher-end
severe weather. However, long and straight hodographs in conjunction
with the strong buoyancy will support splitting supercells capable
of large hail and damaging winds. Could also see a handful of
tornadoes as well given the ample low-level buoyancy, especially
with any supercells that can track to the right of the hodograph.
Even if storms are spaced close together, strong 0-1km storm-
relative flow from the east would support mostly undisturbed storm
inflow, especially for right-moving supercells. Furthermore, can't
rule out a landspout tornado threat before 8 PM, especially in
vicinity of the slow-moving dryline/cold front near and either side
of I-135, given the strong buoyancy amidst strengthening low-level
vorticity along the frontal zone. Thinking the highest severe threat
will exit southeast KS to the east by around midnight.

Later this evening and tonight in back of the departing severe
threat, a secondary area of showers/storms is expected to move in
from the west, immediately ahead of the negatively tilted deep upper
trough. Ample instability amidst the cold air aloft along with
adequate deep layer shear could support some large hail with this
final round of activity.

ACTIVE PATTERN POSSIBLY RETURNING BY LATE WEEK:

The pattern could turn favorable for periodic storm chances
returning by Thursday night, and persisting into early next week, as
west-northwest flow aloft develops over the region, and gradually
transitions to zonal to perhaps southwest flow aloft. Given the
potential for modest instability and decent deep layer shear, this
pattern could favor periodic bouts of strong to perhaps severe
storms, along with locally heavy rainfall. Stay tuned as we refine
forecast details in the coming days.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1226 AM CDT Tue May 20 2025

Numerous showers and storms will continue to move slowly
eastward overnight with very strong winds as the main threat.
Otherwise a cold front will continue to push southeast across
the region tonight with gusty northwest winds prevailing in the
wake of the frontal passage throughout the day on Tuesday.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...ADK
AVIATION...CDJ
Hazardous weather outlook, May 19, 10:26 PM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1026 PM CDT Mon May 19 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-210330-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1026 PM CDT Mon May 19 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms will move slowly eastward across
the region tonight. A few of the stronger storms could produce hail
up to quarter size, gusty winds up to 50 mph, and pockets of heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorm chances return by Thursday night, and
continue through early next week. There will be some chances for
strong to marginally severe storms through this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, May 19, 11:45 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1145 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     Tstm Wnd Gst     3 NW Wichita Eisenhower 37.69N 97.48W
05/19/2025  E60 MPH          Sedgwick           KS   Trained Spotter

&&
Local storm report, May 19, 11:51 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1151 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 PM     Tstm Wnd Dmg     2 WNW East Wichita      37.69N 97.29W
05/19/2025                   Sedgwick           KS   Emergency Mngr

            Tree fell on house causing damage.

&&
Local storm report, May 19, 11:59 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1159 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     Tstm Wnd Dmg     1 WNW East Wichita      37.69N 97.28W
05/19/2025                   Sedgwick           KS   Emergency Mngr

            Large tree fell on a house.

&&
Local storm report, May 20, 12:00 AM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1200 AM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     Tstm Wnd Gst     3 ESE Bel Aire          37.75N 97.22W
05/19/2025  M63 MPH          Sedgwick           KS   AWOS

            AWOS station KAAO 2 ESE Bel Aire.

&&
Local storm report, May 20, 12:02 AM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1202 AM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     Hail             1 NW Mcpherson          38.39N 97.67W
05/19/2025  E1.25 Inch       McPherson          KS   Public

            Report from mPING: Half Dollar (1.25 in.).

&&
Special weather statement, May 20, 12:14 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
1214 AM CDT Tue May 20 2025

KSZ067-082-083-200615-
Reno KS-Sedgwick KS-Kingman KS-
1214 AM CDT Tue May 20 2025

...STRONG WINDS WILL IMPACT RENO...SEDGWICK... AND KINGMAN COUNTIES
THROUGH 115 AM CDT...

At 1211 AM CDT, a large area of showers behind a cluster of
thunderstorms was producing strong winds across a large area of
south-central Kansas.

HAZARD...Wind gusts of 50 to 60 mph.

SOURCE...Multiple weather station.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wichita, Hutchinson, Derby, Andover, Haysville, Park City, Valley
Center, Bel Aire, Mulvane, Goddard, Rose Hill, Maize, Kingman,
Clearwater, South Hutchinson, Cheney, Sedgwick, Colwich, Buhler, and
Haven.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 22.
 Interstate 35 between Mile Markers 34 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3739 9846 3817 9847 3817 9770 3791 9770
      3791 9715 3748 9715 3747 9781 3739 9781
TIME...MOT...LOC 0511Z 193DEG 4KT 3781 9771

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CUELLAR

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:07 PM CDTSevere Thunderstorm WarningICTChase68 min
May 19, 7:20 PM CDTSevere Thunderstorm WarningICTChase, Marion55 min
May 19, 7:47 PM CDTAreal Flood WarningICTChase4 hr
May 19, 7:52 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood38 min
May 19, 9:00 PM CDTSevere Thunderstorm WarningICTBarton, Russell60 min
May 19, 10:00 PM CDTSpecial Weather StatementICTReno45 min
May 19, 10:50 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Saline40 min
May 19, 11:01 PM CDTSevere Thunderstorm WarningICTHarvey, Kingman, Reno, Sedgwick59 min
May 19, 11:22 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline38 min
May 19, 11:28 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick47 min
May 19, 11:57 PM CDTSevere Thunderstorm WarningICTButler, Chase, Harvey, McPherson, Marion, Saline63 min
May 20, 12:14 AM CDTSpecial Weather StatementICTKingman, Reno, Sedgwick61 min
May 20, 12:27 AM CDTSevere Thunderstorm WarningICTChase, Greenwood33 min

Nearby

High Wind Warnings in Kansas, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.